Paracetamol / Acetaminophen Update. Dr Angela Chiew – Australian Clinical Toxicologist and Emergency Staff Specialist
Paracetamol is a hard overdose to understand. There I said it. I'm no longer going to feel bad when I have to sit down and work this one out.
Clinical Toxicologist Nicholas Buckley is one of the biggest brains in the business. In his talk at SMACC he showed us how much there is to know about something so seemingly simple in ‘Paracetamol: More than meets the Eye’. This is a…
Paracetamol (acetaminophen, APAP) is an ubiquitous analgesic and antipyretic agent; its safety and efficacy in critical illness?
Acute Paracetamol Toxicity: following overdose glucuronidation and sulphation pathways are rapidly saturated -> increased metabolism to NAPQI (N-acetyl-P-benzoquineimine); glutathione is required to inactivate NAPQI and when levels depleted -> hepatocellular death takes place
Paracetamol overdose is the most common cause of fulminant hepatic failure in the USA (39% of cases). Paracetamol-induced hepatotoxicity is defined as a peak elevation in hepatic transaminases (ALT or AST) > 1000 IU/L in the context of paracetamol overdose